Fever When Starting Strattera
Discontinue Strattera immediately and evaluate for serious adverse reactions, particularly severe liver injury and serotonin syndrome, as fever is not a recognized common side effect but may signal a potentially life-threatening complication.
Immediate Management Algorithm
When a patient develops fever shortly after initiating atomoxetine (Strattera), follow this structured approach:
1. Stop the Medication Immediately
Atomoxetine should be discontinued at the first sign of unexplained fever. The FDA label specifically warns that patients should contact their physician immediately if they develop "unexplained flu-like symptoms" 1.
2. Evaluate for Severe Liver Injury (Priority #1)
This is the most critical differential diagnosis, as atomoxetine carries an FDA warning for severe liver injury that can present with fever:
Look for these specific signs:
- Pruritus (itching)
- Dark urine
- Jaundice
- Right upper quadrant abdominal tenderness
- "Flu-like" symptoms
Laboratory evaluation required:
- Liver function tests (AST, ALT, bilirubin)
- If elevated enzymes are found (particularly >20x upper limit of normal) or jaundice with bilirubin >2x ULN, this confirms drug-induced hepatotoxicity 1
Critical timing: Most cases of atomoxetine-induced liver injury occur within 120 days of initiation, and laboratory abnormalities may continue to worsen for several weeks after drug discontinuation 1. Do not restart atomoxetine if liver injury is confirmed.
3. Assess for Serotonin Syndrome (Priority #2)
Although atomoxetine is primarily a norepinephrine reuptake inhibitor, it can contribute to serotonin syndrome, particularly when combined with other medications:
Key clinical features to examine:
- Hyperthermia (fever)
- Rigidity or muscle stiffness
- Inducible clonus (test ankle and patellar reflexes)
- Autonomic instability (tachycardia, blood pressure fluctuations, diaphoresis)
- Altered mental status (agitation, confusion)
- Diarrhea
Medication review: Check for concurrent use of:
- MAOIs (contraindicated within 2 weeks of atomoxetine) 1
- SSRIs, SNRIs, or other serotonergic agents
- Dopaminergic agents (methylphenidate, levodopa) 2
One case report documented serotonin syndrome when atomoxetine was combined with dopaminergic agents, presenting with fever, clonus, rigidity, tachycardia, and hyperthermia 2.
4. Consider Drug Fever as Diagnosis of Exclusion
Drug fever typically appears 7-10 days after starting a new medication in non-sensitized individuals and resolves rapidly after discontinuation 3. However, this should only be diagnosed after ruling out the more serious conditions above.
Common Pitfalls to Avoid
- Do not continue atomoxetine while "monitoring" – The risk of progression to liver failure or severe serotonin syndrome outweighs any benefit
- Do not rechallenge with atomoxetine if liver injury occurred, as one case showed recurrence with markedly elevated enzymes (40x ULN) upon rechallenge 1
- Do not assume it's a viral illness without proper evaluation – The FDA specifically warns about "unexplained flu-like symptoms" as a sign of liver injury 1
- Do not overlook medication interactions – Review all concurrent medications, particularly serotonergic and dopaminergic agents 2
Additional Context from Guidelines
The 2019 AAP ADHD guidelines note that atomoxetine's common adverse effects include somnolence, gastrointestinal symptoms, and decreased appetite, but fever is not listed among recognized side effects 4. The extremely rare association with hepatitis is mentioned, which can present with fever 4. This reinforces that fever warrants immediate investigation for serious complications rather than being dismissed as a benign side effect.
After Discontinuation
Once atomoxetine is stopped and the fever resolves:
- Monitor liver function tests until normalized if hepatotoxicity was suspected
- Consider alternative ADHD treatments (stimulants, guanfacine, or clonidine) based on patient-specific factors 4
- Document the reaction clearly to prevent future re-exposure